High Wind, West Central Plateau
- When
- April 1, 11:53 AM MST to 1:53 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Gallup reported a peak wind gust of 59 mph at 1253 pm MST.
As a storm system approached New Mexico on the 3rd, the mid level gradient and surface pressure gradient increased sharply, leading to high, damaging winds. These strong winds fueled a new wildfire near Ruidoso.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
As a storm system approached New Mexico on the 3rd, the mid level gradient and surface pressure gradient increased sharply, leading to high, damaging winds. These strong winds fueled a new wildfire near Ruidoso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 1, 9:09 AM MST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1009 AM MDT FRI APR 1 2011 .UPDATE... UPGRADED FIRE WEATHER HIGHLIGHTS TO WARNINGS MOST AREAS. STILL SOME UNCERTAINTY FOR FIRE WEATHER ZONES 101 AND 102 WHICH CONSIST OF THE NORTHWEST PLATEAU AND PORTIONS OF THE NORTH CENTRAL MOUNTAINS. && .FIRE WEATHER UPDATE... DECIDED TO UPGRADE THE WATCHES THAT WERE OUT FOR THE AREA TO WARNINGS. WEATHER MODELS CONTINUE TO SHOW THE SAME TUNE FOR THE FORECAST AREA. BREEZY TO LOCALLY WINDY ON SATURDAY COMBINED WITH BRUTALLY LOW HUMIDITY AND WELL ABOVE NORMAL TEMPERATURES. SUNDAY...CONDITIONS COOL SOME BUT THE WINDS DEFINITELY PICK UP. WELL ABOVE NORMAL TEMPERATURES ACROSS THE EASTERN PLAINS PLUS PRECEDING POORER HUMIDITY RECOVERY MAKES FOR POSSIBLE EXTREME CONDITIONS ACROSS THE EASTERN PLAINS AND PERHAPS LOWER PORTIONS OF THE RIO GRANDE VALLEY. PRECIPITATION CHANCES AND CLOUD COVER MAY MITIGATE FIRE DANGER AND RAISE HUMIDITY ACROSS THE NORTHWEST. THUS LEFT THE WATCH GOING THERE. HOPE TO GET A BETTER GAUGE ON THAT AREA THE NEXT 24 HOURS OR SO. 50 && .PREV DISCUSSION...330 AM MDT FRI APR 1 2011... RECORD OR NEAR-RECORD WARMTH ACROSS WESTERN AREAS TODAY EXPANDS AREAWIDE SATURDAY. THEN AN ABRUPT CHANGE TOWARD MUCH COOLER...WINDY/VERY WINDY AND UNSETTLED WEATHER TO START THE NEW WEEK. STRONG RIDGE ALOFT CENTERED JUST OFF CENTRAL BAJA CALIFORNIA WITH 500 MB RIDGE AXIS EXTENDING NORTHWARD TO THE INLAND PACNW. MID-LEVEL HEIGHTS WITHIN THE CORE OF THIS RIDGE ARE NEARLY THREE STANDARD DEVIATIONS ABOVE THE MEAN. THE RIDGE AXIS WILL SLOWLY TRANSLATE EASTWARD TODAY BUT REMAIN WEST OF NEW MEXICO. THUS...THE FAST NORTHWEST FLOW ALOFT THAT HAS DOMINATED THE PAST COUPLE OF DAYS WILL WEAKEN SUBSTANTIALLY WITH MUCH LIGHTER WIND CONDITIONS EXPECTED. ASSOCIATED MID-LEVEL WARMING THAT COMMENCED YESTERDAY RAMPS UP TODAY AND ESPECIALLY SATURDAY...WITH 700 MB TEMPERATURES FORECAST TO WARM TO 10-14 DEG CELSIUS DURING THE NEXT 24-36 HOURS. THESE READINGS WILL BE IN STARK CONTRAST TO TEMPS THAT WERE NEAR OR JUST BELOW ZERO CELSIUS JUST A COUPLE OF DAYS AGO. THIS MID-LEVEL WARMING WILL OF COURSE TRANSLATE TO MUCH WARMER TEMPERATURES AT THE SURFACE...AND SEVERAL LOCALES WILL APPROACH THEIR DAILY RECORD HIGHS...MAINLY CENTRAL AND WEST CENTRAL ZONES. GOING INTO TONIGHT AND SATURDAY...THE RIDGE CENTERED TO OUR SOUTH WILL FLATTEN AND THE FLOW ALOFT WILL BACK TO THE WEST-SOUTHWEST BY LATE SATURDAY IN RESPONSE TO A BROAD REGION OF STRONG HEIGHT FALLS ALONG THE WEST COAST THAT SPREAD EASTWARD. AS THE RIDGE BREAKS DOWN...MID-LEVEL WESTERLIES INCREASE...LEE SIDE SURFACE TROUGHING STRENGTHENS OWING TO BETTER DOWNSLOPING AND THIS COUPLED WITH A DEEPLY MIXED ENVIRONMENT WILL LEAD TO BREEZY TO WINDY CONDITIONS AREAWIDE. RECORD TEMPERATURES WILL LIKELY BE REACHED OR EXCEEDED OVER MOST OF THE FORECAST AREA SATURDAY AFTERNOON. TYPICAL OF THE SEASON...AND FOLLOWING SUCH AN ANOMALOUSLY WARM PERIOD TODAY/SATURDAY...A MAJOR CORRECTION IN THE PATTERN IS EXPECTED TO START THE WEEK WITH MUCH COOLER...WINDY/VERY WINDY AND UNSETTLED WEATHER EXPECTED DURING THE SUN/MON PERIOD. UNFORTUNATELY... CONFIDENCE IN ANY ONE PARTICULAR MODEL SOLUTION IS LOW AT THIS TIME AND AS USUAL THE DEVIL IS IN THE DETAILS. MEDIUM RANGE GUIDANCE CONTINUES TO BE ALL OVER THE MAP RE: INCOMING TROUGH FOR THE SUN/MON TIME PERIOD. THE 00Z GFS CONTINUED ITS TREND FROM THURSDAY ADVERTISING A MUCH DEEPER TROUGH THAT BRIEFLY CLOSES OFF OVER NORTHERN NEW MEXICO BY 12Z MON. IN FACT... THE 00Z GFS SHOWS 500 MB HEIGHTS CRASHING SOME 20-30 DAM BETWEEN SUNDAY PM AND MONDAY PM. THIS AMBITIOUS SOLUTION APPEARS TO BE TIED TO A BAGGY LOW OVER THE EPAC WEST OF NORTHERN BAJA THAT THE GFS LATCHES ONTO AND MERGES WITH THE MORE VIGOROUS TROUGH THAT DROPS SEWD FROM THE PACNW. THE LATEST ECMWF ALSO MODELS THE BAGGY EPAC LOW...BUT IT ABSORBS IT MUCH QUICKER AND THUS REMAINS THE MORE PROGRESSIVE AND LESS AMPLIFIED SOLUTION. THE GFS ENSEMBLE MEAN IS TRENDING MORE TOWARD THE PAST COUPLE RUNS OF THE OPERATIONAL GFS...AS IS THE UKMET. PREVIOUS SHIFT SIDED WITH THE MORE PROGRESSIVE AND LESS AMPLIFIED WAVE PASSAGE AND THIS SEEMS QUITE REASONABLE. BUT EVEN THE ECMWF PAINTS A NICE FRONTAL SWATH OF PRECIP ACROSS THE FOUR CORNERS ON SUNDAY...WITH AT LEAST HIGH CHANCE POPS ACROSS THE NORTH SUNDAY NIGHT AND THE NORTHEAST QUARTER FOR THE FIRST HALF MONDAY. THE MORE SIGNIFICANT IMPACT WILL BE DREADFULLY /HAT TIP TO MY PREDECESSOR/ WINDY AND DUSTY DAY WITH WIDESPREAD CRITICAL FIRE WEATHER CONCERNS. YET ANOTHER LOW LOOKS TO IMPACT THE REGION BY THE MIDDLE OF NEXT WEEK. KJ .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... MID LEVEL DRY SLOT HAS MOVED INTO THE AREA AND WILL PERSIST THROUGH SATURDAY. HUMIDITY RECOVERIES WILL BE POOR FOR MOST...ESPECIALLY SOUTH OF I-40. SOME BREEZINESS IS EXPECTED ACROSS THE FORECAST AREA ON EARLY TODAY THEN DECREASING THROUGH THE DAY AS HIGH PRESSURE BUILDS OVERHEAD.. STILL LOOKING AT A SIGNIFICANT FIRE WEATHER EVENT DURING THE WEEKEND. SATURDAY WILL BE DOMINATED BY A SIGNIFICANT DRY SLOT AND LOW HUMIDITY COMBINED WITH BREEZY TO LOCALLY WINDY CONDITIONS AND WELL ABOVE NORMAL TEMPERATURES. SUNDAY WILL BE THE STRONGER WIND DAY WITH WELL ABOVE NORMAL TEMPERATURES ACROSS THE EASTERN PLAINS AND STEEP LAPSE RATES MOST AREAS. MODELS VARIED ON THE TIMING OF THE UPPER TROUGH MOVEMENT ACROSS THE STATE...ESPECIALLY AS IT PERTAINS TO THE SUNDAY AFTERNOON AND OVERNIGHT PERIOD. HAVE HEDGED DEWPOINTS LOWER THAN MODEL GUIDANCE FOR SUNDAY AFTERNOON TO ACCOUNT FOR THE UNCERTAINTY. MOST CRITICAL CONDITIONS...PERHAPS EVEN EXTREME WILL BE FOUND ACROSS SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA ON SUNDAY. WATCH REMAINS VALID FOR THIS TIME PERIOD BUT LOOK FOR AN UPGRADE ON FRIDAY. WETTING PRECIPITATION PROBABLE FOR NORTHERN PORTIONS OF THE FORECAST AREA SUNDAY NIGHT THROUGH MONDAY NIGHT. MOST LIKELY AREAS FOR PRECIPITATION WOULD BE ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS. THIS WOULD INCLUDE SOME SNOW ACCUMULATIONS AS THE MAIN PORTION OF THE TROUGH MOVES OVERHEAD. MUCH COOLER TEMPERATURES WILL BE FOUND ACROSS THE AREA ON MONDAY. GENERALLY 5 TO 15 DEGREES BELOW NORMAL. AS A RESULT... HUMIDITY VALUES WILL RISE ACROSS MOST OF THE AREA. CRITICALLY LOW HUMIDITY VALUES WILL STILL BE POSSIBLE ACROSS THE SOUTHERN TIER DUE TO SOME POSSIBLE DRY SLOTTING THERE BUT DEPENDENT ON THE TRACK OF THE UPPER LOW AND CLOUD COVER DEVELOPMENT DURING THE DAY. RIDGING STILL ANTICIPATED TO BUILD AND PEAK LATE ON TUESDAY AND THEN WEAKEN ON WEDNESDAY OF NEXT WEEK. THIS MEANS A WARM UP WITH ABOVE NORMAL TEMPERATURES TUESDAY THROUGH WEDNESDAY. THIS WILL DRIVE HUMIDITY VALUES DOWN AS ANOTHER MID LEVEL DRY SLOT AFFECTS THE AREA. WINDS WILL SLACKEN UP HOWEVER ACROSS THE STATE BY THIS TIME PERIOD. AT LEAST NOT AS STRONG AS OBSERVED THE PRECEDING DAYS. MODELS HAVE BEGUN TO INDICATE ANOTHER UPPER LOW/TROUGH SYSTEM LIFTING OUT THROUGH BAJA CALIFORNIA INTO AZ/NM FOR THE END OF THE NEXT WEEK. HOWEVER...MODELS ARE INCONSISTENT WITH THE EXACT TRACK AND TIMING OF THIS FEATURE...HOWEVER CONFIDENCE IS INCREASING THAT THE SURFACE WIND FLOW WOULD INCREASE DURING THIS TIME FRAME. POSSIBLE VIRGA AND OR HIGH LEVEL SHOWERS COULD ACCOMPANY THIS WAVE PASSAGE AS THE MAIN TROUGH DIGS INTO THE WESTERN US. WILL UPDATE FORECASTS AS MODELS GET A BETTER HANDLE ON THIS FEATURE. 01 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM MDT SATURDAY FOR THE FOLLOWING ZONES...NMZ103>105-107-108. RED FLAG WARNING FROM 9 AM TO 10 PM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ103>109. FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES...NMZ101-102. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MDT FRI APR 1 2011 NMZ501>540-021200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 530 AM MDT FRI APR 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH...COMBINED WITH LOW HUMIDITIES...WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER THE WEST CENTRAL MOUNTAINS...AS WELL AS ACROSS THE CENTRAL MOUNTAIN CHAIN AND EASTERN PLAINS...SATURDAY AFTERNOON. EVEN STRONGER AND POTENTIALLY DAMAGING WIND GUSTS WILL DEVELOP ACROSS THE AREA SUNDAY. DAMAGING WIND GUSTS TO 70 MPH ARE POSSIBLE SUNDAY AFTERNOON FROM THE CENTRAL HIGHLANDS ALONG THE INTERSTATE 40 CORRIDOR TO NEAR TUCUMCARI. ELSEWHERE...WEST WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED SUNDAY OVER NORTHERN AND CENTRAL NEW MEXICO. CRITICAL FIRE WEATHER CONDITIONS WILL ACCOMPANY THESE WINDS...ALONG WITH AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 41
8 high wind, 2 strong wind, 1 wildfire. Local standard time, as filed.
Gallup reported a peak wind gust of 59 mph at 1253 pm MST.
Wind gusts routinely reached 58 mph or greater between 1153 am and 453 pm MST. A peak wind gust of 65 mph was recorded at 1248 pm MST.
High winds occurred at the Sierra Blanca Airport between 1135 am and 535 pm MST. Highest sustained winds reached 46 mph at 1155 am MST.
The Magdalena Ridge Observatory reported wind gusts around 70 mph.
High winds occurred between 1230 pm and 350 pm MST around the Albuquerque Metro Area. The Double Eagle Airport reported a peak wind gust of 66 mph at 150 pm MST, with sustained winds of 55 mph between 1230 and 130 pm MST. The Albuquerque ASOS reported a peak wind gust of 60 mph at 200 pm and sustained winds of 43 mph from 200 pm to 300 pm MST. A peak wind gust of 60 mph was recorded at the top of the Tram at 100 pm MST.
High sustained winds occurred around Clines Corners between 1253 pm and 453 pm MST.
A human-caused wildfire begun in Gavilan Canyon and quickly spread north and northeast as very strong winds fueled the fire. The White Fire crossed Highway 70 near Ruidoso Downs and continued to move toward Forest Service Road 120. Highway 70 between mile markers 265 and 271 was closed for a time. Much of the burned area consists of steep, rough and rocky terrain, which made it difficult to contain the fire. In all, 10,384 acres were scorched, 5 homes and 7 outbuildings were destroyed and another 2 homes and 2 outbuildings were damaged.
Eight power poles were snapped in two around Edgewood.
A person at the New Mexico Military Institute observed several 6 to 7 inch branches snapped off by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281895, 281892, 281893, 281894, 281896, 281897, 281898, 281899, 288883, 281900, 281901.